Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 13, 2018, 7:42 PM CDT for Clark County, Kansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 7:42 PM CDT (00:42 UTC)
- Expired
- Aug 13, 2018, 9:36 PM CDT
- In force
- 114 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, KS
The radar
The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
734 WGUS53 KDDC 140042 FFWDDC KSC025-140645- /O.NEW.KDDC.FF.W.0023.180814T0042Z-180814T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 742 PM CDT MON AUG 13 2018 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... North central Clark County in southwestern Kansas... * Until 145 AM CDT Tuesday. * At 742 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of north central Clark County. Additional rainfall amounts of 1 to 2 inches is possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3746 9977 3730 9982 3728 9992 3745 9995 $$ SUGDEN
1 follow-up statement
472 WGUS73 KDDC 140236 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 936 PM CDT MON AUG 13 2018 KSC025-140246- /O.CAN.KDDC.FF.W.0023.000000T0000Z-180814T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clark KS- 936 PM CDT MON AUG 13 2018 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CLARK COUNTY IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3746 9977 3730 9982 3728 9992 3745 9995 $$ SUGDEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:00 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 13, 5:00 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Mon Aug 13 2018 ...Updated Aviation... .SYNOPSIS... Issued at 251 PM CDT Mon Aug 13 2018 Upper level low pressure will continue to wobble northeastward across the central plains through Tuesday. Very moist low level air had advected into central and southwestern Kansas and soundings were moist through a deep layer on up through 500mb and beyond. In the wake of this system, a weak cold front is expected to pass across western Kansas, with a wind shift to the north. Another upper level system will pass southeastward across the upper Midwest by Thursday, helping to push another weak cold front into western Kansas by Thursday night. Over the weekend, a stronger upper level system over the Pacific Northwest is expected to move southeastward and approach the plains on Saturday. This feature should pass across Kansas by Sunday and Sunday night along with another cold front. By early next week, an upper level ridge will develop across the southern Rockies and western high plains, with a deep upper level system over the Great Lakes. In between these features, cool surface high pressure ought to settle across the high plains region. && .SHORT TERM...(This evening through Tuesday) Issued at 251 PM CDT Mon Aug 13 2018 Thunderstorms developed early this afternoon across parts of southwestern Kansas near the aforementioned upper low given the lack of capping and weak diurnal surface heating. Scattered to numerous thunderstorms are expected through tonight, especially from Dodge City north and east near the upper level low. Clouds and areas of precipitation will keep temperatures on the moderate side, with lows tonight in the mid to upper 60s and highs Tuesday mainly in the lower to middle 80s. .LONG TERM...(Tuesday night through Monday) Issued at 251 PM CDT Mon Aug 13 2018 In the wake of the upper level low, warmer weather can be expected Wednesday and Thursday with highs warming into the upper 80s to lower 90s. The best chance of storms with the system on Thursday will be in central Kansas closer to the upper level feature. There are good chances of thunderstorms Saturday into early Sunday as the next upper level system approaches from the northwest. Temperatures will be held down by clouds and precipitation Saturday and Sunday. Drier and even cooler air should move into western Kansas by early next week, with lows possibly in the lower to middle 50s by Tuesday morning. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 500 PM CDT Mon Aug 13 2018 Complicated TAF issuance with scattered showers and thunderstorms expected to impact aviation through Tuesday morning, along with some lower ceilings to consider. Weak closed low will move little over western Kansas through 12z Tue. Models show showers and thunderstorms becoming numerous starting around 06z Tue, impacting DDC/HYS through 12z Tue. GCK/LBL will be more on the fringe of the activity, but close enough for a convective VCTS/CB mention in those TAFs as well. TEMPO groups were included at HYS/DDC when rain and convective impacts are most likely. Consensus of short term models bring IFR stratus into HYS 08-12z Tue, as was followed. Light and variable winds outside of convection. After 18z Tue, winds will increase and become north at 10-20 kts behind the departing closed low. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 86 / 80 60 10 0 GCK 65 83 60 87 / 60 30 0 0 EHA 62 86 61 90 / 30 10 0 10 LBL 65 85 61 89 / 40 40 0 0 HYS 66 78 62 84 / 80 80 10 0 P28 67 84 65 87 / 60 70 40 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, Aug 13, 5:05 AM CDT, 14 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 505 AM CDT Mon Aug 13 2018 KSZ030-031-043>046-061>066-074>081-084>090-141000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 505 AM CDT Mon Aug 13 2018 /405 AM MDT Mon Aug 13 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms will increase across central and parts of southwest Kansas today and into tonight. The main threat from these storms will be heavy rain and localized flooding in low lying areas. Day 1 Hazards ------------- * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms will continue mainly across central Kansas on Tuesday with storms moving out of the area Tuesday afternoon and evening. The threat for hazardous weather is low. Chances for late afternoon and night time thunderstorms will continue from Thursday evening into the weekend. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Significant risk * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 13, 5:32 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN JETMORE 38.08N 99.89W
08/13/2018 M1.68 INCH HODGEMAN KS MESONET
MESONET STATION KJTMR, JETMORE. TOTAL OVER 3
HOURS.
&&
GTLocal storm report, Aug 13, 5:52 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN 2 N DODGE CITY 37.79N 100.01W
08/13/2018 M1.38 INCH FORD KS PUBLIC
TOTAL SINCE 2 PM.
&&
GTLocal storm report, Aug 13, 7:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD 4 S WINDHORST 37.72N 99.65W
08/13/2018 FORD KS PUBLIC
REPORTS OF WATER OVER SEVERAL COUNTY ROADS
IN THE AREA. RECEIVED 3.5 INCHES OF RAIN
SINCE 5 PM WITH RAIN CONTINUING.
&&
GTLocal storm report, Aug 13, 7:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HEAVY RAIN PHEIFER 38.71N 99.15W
08/13/2018 M2.46 INCH ELLIS KS MESONET
MESONET STATION PFRK1, PHEIFER.
&&
GTLocal storm report, Aug 13, 7:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 1 S HAYS 38.85N 99.32W
08/13/2018 M2.40 INCH ELLIS KS MESONET
MESONET STATION HYSK1, 1 S HAYS.
&&
GTLocal storm report, Aug 13, 7:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD PHEIFER 38.71N 99.17W
08/13/2018 ELLIS KS DEPT OF HIGHWAYS
REPORTS OF CLOSING WATER COVERED ROADS FROM
THE PUBLIC WORKS DIRECTOR EAST OF HIGHWAY
183 AND SOUTH OF OF OLD HIGHWAY 40.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:37 PM CDT | Flash Flood Warning | DDC | Ellis, Rush | 6 hr |
| Aug 13, 8:24 PM CDT | Special Weather Statement | DDC | Meade | 51 min |
| Aug 14, 1:38 AM CDT | Special Weather Statement | DDC | Gray | 37 min |
| Aug 14, 2:26 AM CDT | Special Weather Statement | DDC | Meade | 64 min |
| Aug 14, 3:22 AM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Aug 14, 6:29 AM CDT | Areal Flood Warning | DDC | Clark, Ford | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.